Taking Acetaminophen During Pregnancy ’Causes Language Delay In Girls’ – New Study
Frequent use of acetaminophen during pregnancy has been linked to delayed language development in baby girls, according to a new study.
Acetaminophen which is also known as paracetamol is used to relieve pain and reduce fever.
Two-year-old girls whose mothers took the drug during their pregnancies had higher rates of language delays compared to those whose mothers did not, the study reports.
It said similar delays were not seen in boys, who reportedly develop language skills slower than girls.
The study examined 754 Swedish women between weeks eight and 13 of their pregnancies.
Girls born to mothers in the high-acetaminophen group were nearly six times more likely to have language delays than girls whose mothers had used none, the researchers say.
The more tablets women reported taking, and the higher the levels detected in their urine, the more likely their daughters were to have language delays.
“What it looks like, although we need many more studies to confirm this, is that male-female differences in development are decreased in the presence of acetaminophen in early pregnancy,” says co-author Shanna Swan.
“It’s probably best to err on the side of caution and minimize exposure as much as possible, until it’s ruled safe in other stages of pregnancy.
“What we want to tell women is, first of all, to consult your physician before taking any medication—over-the-counter or not—during pregnancy.
“And second, take as little of it as possible, and only when medically indicated.”
The study was published in the journal European Psychiatry.